Advertisement

An unusual cause of severe watery diarrhea

      Keywords

      1. Case description

      A 75-year-old man presented to the gastroenterology department with a 4-week history of severe watery diarrhea (at least 20 times a day) and appetite loss. He had been taking amlodipine 5 mg once daily for 12 years and olmesartan 20 mg once daily for 11 years because of hypertension. His vital signs were stable, and the abdominal examination was normal. He was neither anemic nor icteric. His body weight decreased by 5 kg during the last 1 month. Laboratory evaluation showed that serum creatinine level and serum uric acid level were elevated at 1.46 mg/dL (range 0.6–1.1) and 12.1 mg/dL (range 3.6–7.0), respectively. Serum inflammatory markers (e.g., C-reactive protein, white blood cell count) and serum nutritional markers (e.g., total protein, albumin) were within normal range. Computed tomography and colonoscopy showed no abnormalities. Esophagogastroduodenoscopy revealed flattening of the duodenal villous pattern (Fig. 1A) and nodularity in the duodenal bulb (Fig. 1B). Stool sample-based tests confirmed no infectious causes. Furthermore, IgA anti-tissue transglutaminase antibody and IgA anti-endomysial antibody tests were negative. What is the diagnosis?
      Fig 1
      Fig. 1Esophagogastroduodenoscopy showing flattening of the duodenal villous pattern and nodularity in the duodenal bulb (A: standard white light endoscopic view, B: indigo carmine chromoendoscopic view).

      2. Discussion section

      The abovementioned findings suggested olmesartan-associated enteropathy (OAE). Duodenal biopsies demonstrated severe villous atrophy and increased intraepithelial lymphocytes (IELs). The symptoms disappeared within 2 days after discontinuation of olmesartan; thus, a diagnosis of OAE was made. In addition, his serum creatinine level normalized.
      Olmesartan, an angiotensin II receptor blocker (ARB), is widely used for hypertension and heart failure. In 2012, severe sprue-like enteropathy associated with olmesartan was first described [
      • Rubio-Tapia A.
      • Herman M.L.
      • Ludvigsson J.F.
      • Kelly D.G.
      • Mangan T.F.
      • Wu T.T.
      • et al.
      Severe spruelike enteropathy associated with olmesartan.
      ]. A large-scale, multi-database study reported an increased rate of enteropathy among patients treated with olmesartan as compared to those treated with other ARBs, although both incidence rates were low [
      • Dong Y.H.
      • Jin Y.
      • Tsacogianis T.N.
      • He M.
      • Hsieh P.H.
      • Gagne J.J.
      Use of olmesartan and enteropathy outcomes: a multi-database study.
      ]. The exact mechanism of OAE remains unclear [
      • Rubio-Tapia A.
      • Herman M.L.
      • Ludvigsson J.F.
      • Kelly D.G.
      • Mangan T.F.
      • Wu T.T.
      • et al.
      Severe spruelike enteropathy associated with olmesartan.
      ,
      • Dong Y.H.
      • Jin Y.
      • Tsacogianis T.N.
      • He M.
      • Hsieh P.H.
      • Gagne J.J.
      Use of olmesartan and enteropathy outcomes: a multi-database study.
      ,
      • Ianiro G.
      • Bibbò S.
      • Montalto M.
      • Ricci R.
      • Gasbarrini A.
      • Cammarota G.
      Systematic review: sprue-like enteropathy associated with olmesartan.
      ]. Almost all patients present with diarrhea and weight loss [
      • Ianiro G.
      • Bibbò S.
      • Montalto M.
      • Ricci R.
      • Gasbarrini A.
      • Cammarota G.
      Systematic review: sprue-like enteropathy associated with olmesartan.
      ]. Most of the patients are taking olmesartan for several months or years before the onset of diarrhea [
      • Ianiro G.
      • Bibbò S.
      • Montalto M.
      • Ricci R.
      • Gasbarrini A.
      • Cammarota G.
      Systematic review: sprue-like enteropathy associated with olmesartan.
      ]. The most common histological finding is duodenal villous atrophy, followed by increased IELs [
      • Ianiro G.
      • Bibbò S.
      • Montalto M.
      • Ricci R.
      • Gasbarrini A.
      • Cammarota G.
      Systematic review: sprue-like enteropathy associated with olmesartan.
      ]. Previously reported endoscopic findings include a nodular appearance of the mucosa and marked villous atrophy in the duodenum [
      • Ianiro G.
      • Bibbò S.
      • Montalto M.
      • Ricci R.
      • Gasbarrini A.
      • Cammarota G.
      Systematic review: sprue-like enteropathy associated with olmesartan.
      ]. After olmesartan withdrawal, all patients achieve resolution of the symptoms [
      • Ianiro G.
      • Bibbò S.
      • Montalto M.
      • Ricci R.
      • Gasbarrini A.
      • Cammarota G.
      Systematic review: sprue-like enteropathy associated with olmesartan.
      ].
      OAE is a rare but potentially life-threatening disease due to renal failure and electrolyte abnormalities associated with severe chronic diarrhea. Physicians need to be cautious of enteropathy in patients taking olmesartan; if diarrhea appears, the drug should be stopped.

      Declaration of Competing Interest

      None declared.

      References

        • Rubio-Tapia A.
        • Herman M.L.
        • Ludvigsson J.F.
        • Kelly D.G.
        • Mangan T.F.
        • Wu T.T.
        • et al.
        Severe spruelike enteropathy associated with olmesartan.
        Mayo Clin Proc. 2012; 87: 732-738
        • Dong Y.H.
        • Jin Y.
        • Tsacogianis T.N.
        • He M.
        • Hsieh P.H.
        • Gagne J.J.
        Use of olmesartan and enteropathy outcomes: a multi-database study.
        Aliment Pharmacol Ther. 2018; 47: 792-800
        • Ianiro G.
        • Bibbò S.
        • Montalto M.
        • Ricci R.
        • Gasbarrini A.
        • Cammarota G.
        Systematic review: sprue-like enteropathy associated with olmesartan.
        Aliment Pharmacol Ther. 2014; 40: 16-23